Alert archive / Kentucky / Flash Flood Watches in 2021
Flash Flood Watch 8, NWS Louisville, KY
NWS Louisville, KY issued this flash flood watch at Sep 15, 2021, 7:14 AM CDT for 34 counties in Kentucky. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Sep 15, 2021, 7:14 AM CDT (12:14 UTC)
- Expired
- Sep 15, 2021, 7:00 PM CDT
- In force
- 12 hr
- Issued by
- NWS Louisville, KY
- Flood severity
- None
All 34 counties
Adair County, KY, Allen County, KY, Anderson County, KY, Barren County, KY, Bourbon County, KY, Boyle County, KY, Butler County, KY, Casey County, KY, Clark County, KY, Cumberland County, KY, Edmonson County, KY, Fayette County, KY, Garrard County, KY, Grayson County, KY, Green County, KY, Hardin County, KY, Hart County, KY, Jessamine County, KY, Larue County, KY, Lincoln County, KY, Logan County, KY, Madison County, KY, Marion County, KY, Mercer County, KY, Metcalfe County, KY, Monroe County, KY, Nelson County, KY, Nicholas County, KY, Ohio County, KY, Simpson County, KY, Taylor County, KY, Warren County, KY, Washington County, KY, Woodford County, KY
The radar
The Louisville radar (KLVX), 74 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 0.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 843 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
011 WGUS63 KLMK 151214 FFALMK URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Louisville KY 714 AM CDT Wed Sep 15 2021 KYZ026>028-039>043-045>049-053>057-061>067-070>077-081-152015- /O.NEW.KLMK.FF.A.0008.210915T1214Z-210916T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ohio-Grayson-Hardin-Anderson-Woodford-Fayette-Bourbon-Nicholas- Nelson-Washington-Mercer-Jessamine-Clark-Larue-Marion-Boyle-Garrard- Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren- Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Cumberland- Including the cities of Lancaster, Russellville, Winchester, Paris, Bowling Green, Greensburg, Liberty, Richmond, Providence, Horse Cave, Tompkinsville, Danville, Glasgow, Springfield, Columbia, Burkesville, Leitchfield, Hodgenville, Hartford, Versailles, Morgantown, Stanford, Nicholasville, Lexington, Bardstown, Franklin, Brownsville, Campbellsville, Lawrenceburg, Edmonton, Lebanon, Scottsville, Harrodsburg, Elizabethtown, and Carlisle 714 AM CDT Wed Sep 15 2021 /814 AM EDT Wed Sep 15 2021/ ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT/8 PM EDT/ THIS EVENING... The National Weather Service in Louisville has issued a * Flash Flood Watch for portions of east central Kentucky, north central Kentucky, northwest Kentucky and south central Kentucky, including the following areas, in east central Kentucky, Anderson, Bourbon, Boyle, Clark, Fayette, Garrard, Jessamine, Madison, Mercer, Nicholas and Woodford. In north central Kentucky, Hardin, Larue, Nelson and Washington. In northwest Kentucky, Ohio. In south central Kentucky, Adair, Allen, Barren, Butler, Casey, Cumberland, Edmonson, Grayson, Green, Hart, Lincoln, Logan, Marion, Metcalfe, Monroe, Simpson, Taylor and Warren. * Until 7 PM CDT/8 PM EDT/ this evening. * A line of showers and storms will persist across portions of central Kentucky this morning and potentially result in flash flooding. Additional showers and storms are likely to fire off this afternoon ahead of a cold front and could contribute to additional flooding. The flood threat should end late this evening as the cold front pushes through the region. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ DM
1 follow-up statement
698 WGUS63 KLMK 151854 FFALMK Flood Watch National Weather Service Louisville KY 154 PM CDT Wed Sep 15 2021 KYZ026-152000- /O.CAN.KLMK.FF.A.0008.000000T0000Z-210916T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ohio- Including the cities of Hartford 154 PM CDT Wed Sep 15 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for Ohio County has been cancelled as the heaviest rains from this morning have fallen south of the county, and additional rains today will likely not lead to flooding. $$ KYZ027-028-039>043-045>049-053>057-061>067-070>077-081-160000- /O.CON.KLMK.FF.A.0008.000000T0000Z-210916T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Grayson-Hardin-Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson- Washington-Mercer-Jessamine-Clark-Larue-Marion-Boyle-Garrard-Madison- Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson- Allen-Barren-Monroe-Metcalfe-Adair-Cumberland- Including the cities of Lancaster, Russellville, Winchester, Paris, Bowling Green, Greensburg, Liberty, Richmond, Providence, Horse Cave, Tompkinsville, Danville, Glasgow, Springfield, Columbia, Burkesville, Leitchfield, Hodgenville, Versailles, Morgantown, Stanford, Nicholasville, Lexington, Bardstown, Franklin, Brownsville, Campbellsville, Lawrenceburg, Edmonton, Lebanon, Scottsville, Harrodsburg, Elizabethtown, and Carlisle 154 PM CDT Wed Sep 15 2021 /254 PM EDT Wed Sep 15 2021/ ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT/8 PM EDT/ THIS EVENING... The Flash Flood Watch continues for * Portions of east central Kentucky, north central Kentucky and south central Kentucky, including the following areas, in east central Kentucky, Anderson, Bourbon, Boyle, Clark, Fayette, Garrard, Jessamine, Madison, Mercer, Nicholas and Woodford. In north central Kentucky, Hardin, Larue, Nelson and Washington. In south central Kentucky, Adair, Allen, Barren, Butler, Casey, Cumberland, Edmonson, Grayson, Green, Hart, Lincoln, Logan, Marion, Metcalfe, Monroe, Simpson, Taylor and Warren. * Until 7 PM CDT/8 PM EDT/ this evening. * Showers and storms ahead of a cold front have contributed to flash flooding across portions of central Kentucky today. Rainfall amounts as high as five inches have been reported in portions of the watch area. The threat for flash flooding will continue into the evening hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ DM
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood watch went out at Sep 15, 5:49 AM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Sep 15, 5:49 AM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Louisville KY 649 AM EDT Wed Sep 15 2021 .Forecast Update... Issued at 648 AM EDT Wed Sep 15 2021 Surface cold front remains just north of the LMK forecast area at this hour. Convection along the front has waned a bit, but a round of showers and storms are expected across portions of northern row of southern IN counties over the next hour or two. Further south, band of convection has developed as previously expected, though in two separate lines at this time. Stronger band is oriented along and just south of the Bluegrass and Western KY Parkways. This convection continues to develop along a remnant outflow boundary from late last night. The boundary hasn't moved much in the last several hours and convection is likely to train along it for the next few hours. This activity will impact the Lexington Metro area throughout the morning commute. Further south, another band of convection is developing from Nashville, TN northeast to near Richmond, KY. The short term models continue to develop this convection throughout mid-morning. Radar estimates shows about 0.5-1.0 inch amounts in the last 3 hours from NE Grayson through Hardin and into Nelson counties. So far, that is well under FFG guidance. We will continue to monitor things, but cannot rule out that a short term Flash Flood Watch could be required in subsequent forecasts. && .Short Term...(Today and tonight) Issued at 322 AM EDT Wed Sep 15 2021 ...HEAVY RAINFALL POSSIBLE ACROSS THE REGION TODAY... Early morning satellite imagery and observations reveal partly to mostly cloudy skies across the region this morning. A cluster of rain showers was moving across the southern Bluegrass region with more extensive convection just south of the I-70 corridor across IN and into OH. The remainder of the central KY was dry at this time with temperatures mainly in the lower 70s. In the near term, the cold front to the north is expected to drop southward toward the Ohio River and some scattered convection may continue to develop along it as it moves into southern IN and northern KY. Instability ahead of the front is not overly impressive, but some weak elevated instability will be present which may keep convection going for a bit. Of more concern is the possibility of a line of heavier convection developing in the next few hours from middle TN northeastward into the Lake Cumberland region. The NAM3K and HRRR runs have been rather insistent on developing an area of strong convection with heavy rainfall in this area. Culprit here may be the strong divergence aloft in the 200- 300hPa which would produce strong synoptic uplift. Moisture is plentiful based on model soundings with PWATs generally in the 1.8- 1.9 inch range. Low-mid level steering flow is weak and if this convection develops, it may not move all that much. Convection seems to be centered in the 15/09-15Z time frame before diminish by late morning. QPF amounts could be rather impressive here as model QPF amounts show localized 3-4 inch rainfall amounts. At this time, not all of the high resolution guidance shows these high amounts like the NAM/HRRR runs. Overall confidence on this remains below average, but we'll continue to watch this closely. By mid-late morning and into the early afternoon hours, additional convection is expected to develop along the cold front which is expected to be in the vicinity of the Ohio River. Based on the latest data, it doesn't appear that this front will have much of a southward push as previously expected. As of this writing, it appears that a decent amount of convection can be expected across portions of north-central and east-central KY through the afternoon hours. Convection across southern KY could be more limited, especially if the early morning convection does indeed fire. This would result in much less instability to work with. In terms of severe weather, strong thunderstorms will be possible given the anticipated pockets of instability and lift along the front. However, environmental shear parameters are very, very weak. Given the atmospheric moisture content, it appears that torrential rainfall, gusty winds of 30-35 MPH and frequent cloud to ground lightning would be the main threats. The slow movement of the front and rather weak steering flow could result in slow moving storms that may produce localized hydrologic issues. Highs today will be tempered by the anticipated cloud cover and precipitation. Highs in the upper 70s are expected across much of Kentucky today. Portions of our southern IN counties north of the front may clear out enough to have temps warm into the very low 80s. For tonight, frontal boundary looks to wash out across the region and convection will likely diminish toward sunset with the loss of heating. Patchy fog may develop later tonight, especially if we get some partial clearing. Lows will drop into the upper 50s to around 60 across southern IN with mainly lower 60s across Kentucky. .Long Term...(Thursday through Tuesday) Issued at 315 AM EDT Wed Sep 15 2021 Surface boundary washes out across southern and eastern KY Thursday morning as an area of surface high pressure is located over New England and the Mid-Atlantic. We will be under generally weak flow aloft as ridging continues over the south-central Atlantic. While the remnants of Nicholas will weaken over LA/MS Thu & Fri, plenty of tropical moisture streams northward into KY for the end of the week. This will continue to keep us muggy (Td in the upper 60s/low 70s) and PWAT values ranging from 1.20-1.60" on Thursday to around 1.75" on Friday. Scattered to isolated showers and storms are possible each afternoon with the best chance across the KY/TN border on Thu expanding across all of central KY/southern IN on Friday. Temperatures will also remain warm with daytime highs in the low/mid 80s. Ridging aloft begins to expand over the MS and MO River Valleys for the weekend with the center of the ridge expected to be over the Ohio Valley on Sunday. Overall the weekend will be mostly dry but can't rule out the chance of scattered to isolated afternoon showers/storms, especially on Saturday. Temperatures will continue to warm with highs approaching the mid/upper 80s both Saturday and Sunday. Upper ridging expands eastward as a deep trough develops over the Intermountain west early next week. The trough will slowing move eastward and become an upper level low over the Upper Midwest by the middle of the week. We will be located under south/southeasterly flow keeping us in a warm and unsettled weather pattern through the middle of the week. Expect scattered to isolated showers/storm each afternoon with highs in the mid/upper 80s. && .Aviation...(12Z TAF Issuance) Issued at 641 AM EDT Wed Sep 15 2021 IMPACTS: - Convection with heavy rainfall for KBWG/KLEX DISCUSSION: Surface cold front remains just north of the LMK forecast area this morning. This front will continue to drop southward toward the Ohio River later this morning. Short term models continue to want to develop strong convection in a corridor from KBNA northeastward to KLEX this morning. So have put in more SHRA and VCTS in for KBWG/KLEX this morning. Also will have a period of showers/storms at KHNB through about 15/15Z. KSDF is in the middle right now and will continue to just mention some VCSH, though a better chance of convection may develop around 15/16Z, though it could develop a little more south of the terminal depending on how far south the frontal boundary gets this morning. CONFIDENCE: Low-medium confidence on all elements. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update.......MJ Short Term...MJ Long Term....BTN Aviation.....MJ
Hazardous weather outlook, Sep 15, 2:34 AM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 334 AM EDT Wed Sep 15 2021 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-160745- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 334 AM EDT Wed Sep 15 2021 /234 AM CDT Wed Sep 15 2021/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Widespread showers and thunderstorms are expected across the region today as a cold front moves through the area. Strong thunderstorms will be possible with the main threats being torrential rainfall, gusty winds, and lightning. In areas that see repeated rainfall, localized flooding may be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional isolated to scattered storms will be possible again Thursday and into early next week. Main threats will be heavy rainfall and lightning with thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information, can be found at weather.gov/louisville. MJ/BTN
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 6:16 AM CDT | Areal Flood Advisory | LMK | Larue, Nelson, Washington | 106 min |
| Sep 15, 6:52 AM CDT | Areal Flood Advisory | LMK | Grayson, Hardin | 3 hr |
| Sep 15, 7:50 AM CDT | Flash Flood Warning | LMK | Hardin, Larue, Marion, Nelson, Washington | 4 hr |
| Sep 15, 8:12 AM CDT | Flash Flood Warning | LMK | Butler, Grayson | 3 hr |
| Sep 15, 9:25 AM CDT | Areal Flood Advisory | LMK | Clark, Fayette, Jessamine, Madison | 4 hr |
| Sep 15, 10:11 AM CDT | Areal Flood Advisory | LMK | Boyle, Marion, Mercer, Washington | 3 hr |
| Sep 15, 11:05 AM CDT | Areal Flood Advisory | LMK | Marion | 7 min |
| Sep 15, 11:12 AM CDT | Flash Flood Warning | LMK | Marion | 117 min |
| Sep 15, 11:22 AM CDT | Areal Flood Advisory | LMK | Logan, Simpson | 11 min |
| Sep 15, 11:33 AM CDT | Flash Flood Warning | LMK | Logan, Simpson | 3 hr |
| Sep 15, 12:31 PM CDT | Areal Flood Advisory | LMK | Allen, Logan, Simpson, Warren | 3 hr |
| Sep 15, 4:59 PM CDT | Areal Flood Advisory | LMK | Franklin | 2 hr |
| Sep 15, 5:51 PM CDT | Areal Flood Advisory | LMK | Larue | 114 min |
Nearby
Flash Flood Watches in Kentucky, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.